Colorado, 2021

High Wind in Colorado, April 9, 2021

April 9, 2021 · NWS PUB · 1 event in 1 county or zone

A cold front moved south through Colorado during the early morning hours on this day, with northerly winds strengthening through the day. These winds really strengthened by mid morning with winds gusting to 45 to 55 mph, and with isolated gusts up to 60 mph noted across the plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A cold front moved south through Colorado during the early morning hours on this day, with northerly winds strengthening through the day. These winds really strengthened by mid morning with winds gusting to 45 to 55 mph, and with isolated gusts up to 60 mph noted across the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 9, 3:15 AM MST, 6 hours 38 minutes earlier.

Area forecast discussion, Apr 9, 3:15 AM MST, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
415 AM MDT Fri Apr 9 2021

.SYNOPSIS...
Issued at 415 AM MDT Fri Apr 9 2021

Main Forecast Concerns/Challenges for Short Term:

1) Small window for light snow showers across the central mountains
and Pikes Peak region this morning through around midday.

2) Strong northerly winds from around mid morning through early
afternoon across the eastern plains. Winds gusting to 45 to 55 mph,
with isolated/brief gusts up to 60 mph. Blowing dust is also a
concern.

3) Critical fire weather conditions across the San Luis Valley,
Fremont and Pueblo Counties. Near critical to spotty critical fire
weather conditions across the remaining plains.

Main Forecast Concerns/Challenges for Long Term

1)Near critical fire weather conditions over the San Luis Valley,
the upper Arkansas River Valley, the Wet Mountain Valley, and the
southern I-25 corridor on Saturday afternoon. Confidence: High

2)Critical fire weather condition expected over the lower elevations
on Sunday, but a cold front will reach southern Colorado by the late
afternoon, which may end critical fire weather conditions early.
Confidence: High for critical fire weather conditions with the
wildcard being the front passage timing.

3)Omega block develops over the western U.S. setting up a closed low
that may bring ample moisture towards southern Colorado. Snow is
possible over the mountains, northern El Paso County, and the Raton
Mesa.

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM MDT Fri Apr 9 2021

Relatively quiet in the near term, as main upper level trough can be
seen still to the north of the area this morning. However,
associated surface cold front is noted on latest satellite imagery
quickly diving south through eastern Colorado. Concerns for any
impactful weather with this front are low, with really only a wind
shift to some strengthening northerly winds and a cooling trend
expected in the near term. Have seen increasing cloud cover across
the central mountains early this morning as flow and moisture
increase out ahead of this trough. This should allow for a period of
light snow through around mid morning, but with only light snow
accums. expected at this time. Previous thoughts for at least some
isolated showery development across the Pike Peak region, or Palmer
Divide, remain this morning. Overall moisture across our area is
still expected to be limited, but do think there will be a small
window that enough moisture will be present to support this
development. This is especially as decent ascent owing to this
strong trough and favorable upslope setup will be in place. Time
window for highest potential will be from around mid to late
morning through early afternoon. Ptype will start off as snow but
should trend towards rain, and with any development isolated and
light.

Scattered clouds over the plains early this morning should depart to
the east here in the near term, with either sunny or partly cloudy
skies expected over most locations today. Deep mixing is expected
today and is concerning for a couple of reasons, one of which is for
the likelihood for strong northerly winds, possibly damaging, over
the eastern plains. Post frontal winds really ramp up later this
morning and peak around midday with guidance showing some rather
high strong sustained winds, potentially in the mid to upper 30 kt
range. These higher sustained winds are a little concerning, for the
possibility for damaging winds over the eastern plains. However,
looking at both plan views and forecast soundings from varying
pieces of guidance, don't really see flow that would support these
high winds. This adds some lower confidence to the wind forecast
today and with this lower confidence, did not go quite as high with
the winds and gusts for today. Have kept both just below High Wind
Warning criteria and think winds should primarily stay in the 45 to
55 mph range, but with isolated/brief gusts to 60 mph still
possible. With short term guidance still indicating the potential
for rather high winds as I write, am a little concerned for more
widespread and higher winds/gusts and the possible need for a High
Wind Warning. Will continue to closely monitor this morning. Blowing
dust will also need to be closely monitored today over the eastern
plains, and have included mention in the forecast. Even if High Wind
Warning winds don't materialize, do think blowing dust could still
be a concern today.

Another day of critical fire weather conditions is expected today,
with no real big changes to the current fire weather headlines in
place. A Red Flag Warning remains in effect later today for the San
Luis Valley, Fremont, and Pueblo counties. Feel fairly confident for
these locations to note Red Flag conditions and do have some
concerns for near critical to spotty critical fire weather
conditions elsewhere across the plains, though confidence is lower
at this time. Did think about expanding the Red Flag Warning, though
confidence with temp and dewpoint trends is what is providing the
lower confidence. The cooling trend post frontal today will provide
cooler highs today, and this will of course be a big factor with RH
values today. However, dewpoint trends will be the real challenge as
they will likely fluctuate in this post frontal environment. This
trend can already be noted upstream, with higher dewpoint air diving
south across the region. This will reach our area later this
morning, but with daytime mixing, should lower through the day. So,
do increase dewpoints this morning but then lower them into the
afternoon. With this forecast, once again, conditions are close but
not quite there for a Red Flag Warning. Will need to keep a close
eye on trends later this morning/today, for the possibility of lower
dewpoints and RH values, but also the winds. Even if the RH values
don't quite reach or fall below 15%, the stronger northerly winds
will be a concern today.

.LONG TERM...(Saturday through Thursday)
Issued at 415 AM MDT Fri Apr 9 2021

Saturday:

A brief lull in definite critical fire weather conditions are
expected on Saturday, as northwesterly flow is expected to be over
southern Colorado and two jet streaks will be to the north and the
south of Colorado. The mid-level winds are expected to be from the
west-northwest which should creates some downslope winds over the
San Luis Valley, the upper Arkansas River Valley (Chaffee and
Fremont Counties), the Wet Mountain Valley, and the southern I-25
corridor, but the orientation isn't favorable for widespread
stronger downslope winds. Relative humidity values are expected to
be well below 15 percent. So Saturday will have near critical fire
weather conditions, with the limitation being the wind speeds. Dry
conditions are expected on Saturday.

Sunday:

A closed low that is expected to be over Alberta on Monday will push
a jet streak towards Colorado will create gusty winds over the lower
elevations as well as critical fire weather conditions over the
mountain valleys and the plains. A front is expected to reach the
region by the early evening on Sunday, so if the front accelerates
more quickly than anticipated, the cooler and higher relatively
humid air will cut off the critical fire weather conditions early -
similar to the event that the region saw on Tuesday. As the front
passes over the plains, strong north to northeast winds are
expected, with speeds up to 45-50 mph possible. Isolated to
scattered rain and snow showers are possible, with the best chances
over the eastern mountains.

Monday through Thursday:

Monday looks to be a cooler, post front, day with wind from the
north-northeast. By late Monday afternoon to early evening, the post
frontal winds shift towards the east-southeast following a tight
pressure gradient over the plains, which may spark snow showers over
the eastern mountains. Forecast model soundings show dry low levels
from late Monday through the early morning on Tuesday across the I-
25 corridor, but El Paso County may moisten enough for a quick snow
shower on Tuesday morning.

Things get a little strange after that. In the synoptic pattern a
closed low shifts from the Alberta province to the Great Basin, a
stout high pressure center develops over the eastern Pacific, and
another closed low develops over the central Pacific, which appears
to create an omega blocking pattern over the Pacific and the western
U.S. from Tuesday evening through the end of the work week. The
closed low over the western U.S. is expected to be in a good
location to funnel Pacific based moisture towards southern Colorado
and a persistent pressure gradient keeps surface winds from the east-
southeast over the plains. As the closed low spins, small shortwaves
will propagate over southern Colorado. The SE winds and the
shortwaves are expected to create rain and snow showers pretty
regularly throughout the rest of the long term forecast. Snow is a
concern during the overnight from Tuesday through Thursday over the
mountains, the Palmer Divide, and the Raton Mesa, but rain is
expected during the day. Outside of the mountains, the Palmer
Divide, and the Raton Mesa, rain is expected. Ensemble forecasts are
consistent with the omega block developing, but the EPS keeps the
omega block throughout the extended term and the GEFS has the
blocking pattern breaking down by late next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 415 AM MDT Fri Apr 9 2021

Expect VFR and dry weather across the TAF sites this period, with
any cloud cover that moves overhead today expected to be mid to high
clouds. Some isolated showery development is possible to the north
of COS, but anticipate any development to stay just to the north at
this time. Even if a stray shower were to move across COS, don't
anticipate any impacts. Stronger northerly winds are expected later
today and with trends indicating higher winds and gusts, have
increased both with this morning's forecast.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ222-224-228.

&&

SYNOPSIS...RODRIGUEZ/SKELLY
SHORT TERM...RODRIGUEZ
LONG TERM...SKELLY
AVIATION...RODRIGUEZ
Hazardous weather outlook, Apr 9, 4:55 AM MST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
555 AM MDT Fri Apr 9 2021

COZ058>089-093>099-101200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
555 AM MDT Fri Apr 9 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today across the San
Luis Valley, Pueblo and Fremont counties. Along and east of I-25,
near critical to spotty critical fire weather conditions are
expected.

Strong northerly winds gusting to 45 to 55 mph are expected today
across the eastern plains. A few isolated gusts up to 60 mph are
possible. Additionally, areas of blowing dust may cause reduced
visibility at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible both Saturday and
Sunday, with Sunday being the higher risk fire weather day.

Light snow is possible late Sunday night into Sunday morning over
the eastern mountains as a cold front moves over the plains.

An active pattern sets up beginning on Tuesday with snow chances
over the mountains through the end of the work week and over northern
El Paso County and the Raton Mesa during the overnight through the
end of the work week. Otherwise, rain is expected during the day
over northern El Paso County and the Raton Mesa, as well as
everywhere else.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ/SKELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lamar Vicinity / Prowers County

When
April 9, 9:53 AM MST to 9:56 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar Municipal Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953269.